Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Mobile, AL

January 24, 2024Greene County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this flash flood warning at Jan 24, 2024, 4:56 PM CST for Greene County, Perry County, Stone County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2024, 4:56 PM CST (22:56 UTC)
Expired
Jan 24, 2024, 9:00 PM CST
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS54 KMOB 242256
FFWMOB
MSC041-111-131-250300-
/O.NEW.KMOB.FF.W.0001.240124T2256Z-240125T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
456 PM CST Wed Jan 24 2024

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Northwestern Greene County in southeastern Mississippi...
  Perry County in southeastern Mississippi...
  Northwestern Stone County in southeastern Mississippi...

* Until 900 PM CST.

* At 456 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain has 
  fallen in the past 3 hours with additional thunderstorms expected 
  to produce heavy rainfall over the next 1 to 2 hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wiggins, Richton, Perkinston, Beaumont, New Augusta, Oak Grove, 
  Janice, Ferguson, Wingate, Barbara, Mahned, Little Creek, 
  Belleville, Hintonville, McSwain, East Side, Bond, Brewer, Good 
  Hope and Avera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3073 8934 3091 8934 3091 8914 3120 8915
      3143 8895 3143 8866 3124 8873 3109 8888
      3072 8914

FLASH FLOOD...RADAR INDICATED

$$

21/CLL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 4:38 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 24, 4:38 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
438 PM CST Wed Jan 24 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 437 PM CST Wed Jan 24 2024

A series of embedded shortwave impulses continues to push within
deep southwesterly flow aloft. At the surface, a pre-frontal
trough has begun moving into our region from the west and is
expected to stall across the area for tonight. The combination of
lift (induced by the impulses aloft and the boundary at the
surface), deep moisture (PWATs between 1.5-1.8 inches), and some
weak instability (MLCAPEs around 500-1000 J/kg), is resulting in a
band of heavy showers and thunderstorms along the pre-frontal
trough. Although radar trends are beginning to show that the
overall band is weakening, heavy rainfall, which could lead to
flash flooding concerns, remains the primary threat with this line
due to training nature of the associated convection. There could
still be an isolated instance of strong to damaging winds within
the line, primarily associated with any segment that attempts to
acquire bowing features, although the overall severe threat will
continue to diminish as we get into the evening hours due to the
loss of instability and the best forcing lifting away from the
region.

Moving into the overnight hours, showers and a few thunderstorms
are expected to linger across the area, with limited impacts
anticipated from this activity. The only concern going into the
overnight hours regarding this rainfall would be very localized
flooding over locations that are already saturated from earlier
rainfall.

Looking towards tomorrow, the overall setup is pretty similar to
that of today. As another batch of shortwaves push through the
southwesterly flow aloft, another surface boundary develops over
the ArkLaTex region and approaches our local area. A band of
moderate to heavy showers and thunderstorms will form along this
boundary and move into our western zones by the late morning/early
afternoon hours. Unlike today, however, latest CAMs suggest that
this second line may progress across our area a little quicker
than that of today's boundary. Although this faster movement would
help in limiting training convection, soils will likely still be
saturated from today's storms, so any additional rainfall may
exacerbate the flooding potential. Additionally, modeled soundings
suggest that there may be a bit more instability across the area
(CAPE values around 1000-1500 J/kg), which could lead to some
deeper convection and thus higher rain rates. Deep layer shear
remains sufficient enough for some storm organization, however,
hodographs are much more muted than that of today. Therefore,
although the overall environment is still rather marginal, cannot
rule out a few stronger storms that are capable of producing gusty
to damaging winds.

Outside of showers and storms, with dew points continuing to rise
into the mid 60s and moving over water temperatures in the upper
40s to lower 50s over our bays and sounds, dense sea fog is
already affecting portions of Mobile Bay, the Mississippi Sound,
and the adjacent Alabama Gulf waters out 20 NM. HREF probabilities
suggest that this dense fog will likely spread into southwest
Alabama and southeast Mississippi tonight. Due to the high
probabilities, decided to issue a Dense Fog Advisory for Mobile
and Baldwin counties, as well as George and Stone counties from
9PM tonight through 9AM tomorrow. We will monitor model trends and
observations closely over the coming hours, and will reassess the
need to expand this advisory to additional counties. Fog should
scour out after sunrise for inland communities, however similar to
today, fog may possibly remain in place through much of the day
for areas along and south of the I-10 corridor over southwest AL.
/96

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 437 PM CST Wed Jan 24 2024

A fast-paced upper shortwave will lift northeastward over the
Midwest States and reach the lower Great Lakes by late Thursday
night, while a longwave trough amplifies over the Western High
Plains. A surface low associated with the first shortwave system
will have brought a trailing cold front to just west of the
forecast area by late Thursday night before stalling. The front
is expected to lift well north of the area as a warm front on
Friday as a surface low organizes over Texas. The surface low will
then advance northeastward to the Tennessee River Valley region
by midday Saturday. The longwave trough will move slowly across
the central/southern Great Plains on Friday, with the axis finally
reaching the Mississippi River by the end of the week. A series
of upper shortwaves and impulses will continue to progress over
the region through the period along the southeastern periphery of
the trough.

Plenty of deep layer moisture will remain in place and the
surface pattern will support at least likely pops each period
throughout the week. Locally heavy rainfall will be possible and
will need to be closely monitored. A Flash Flood Watch is
currently in effect for western portions of the area through
Thursday, and will probably need to be extended through Friday or
Saturday and expanded to encompass much of the forecast area. The
potential for strong or severe storms is much less clear with
model soundings exhibiting less than favorable lower level lapse
rates and/or lapse rates near moist adiabatic up to around 700 mb.
MLCAPE values of 500-1000 J/kg develop Saturday ahead of a cold
front, along with an 850 mb jet of 35-40 knots which provides for
plenty of favorable shear. Model soundings continue to show
unfavorable lower level lapse rates early Saturday morning, but
this improves with daytime heating. SPC has outlooked mainly
portions of south central Alabama with a 15% severe storm risk
area for Saturday while lines up rather well with the timing of
the deep layer lift and with where lower level lapse rates will be
improving. Will continue to monitor this situation.

Advective type fog will likely continue to be an issue mainly for
coastal areas as warm and moist air continues to flow across cool
near shore and bay waters. Additional Dense Fog Advisories may be
needed across the southern third of the forecast area into
Saturday. A cold front should advance through the forecast area
Saturday night, bringing an end to the rainy and foggy conditions.
A high risk of rip currents is expected through the period. Lows
Thursday night and Friday night will be mostly around 60 degrees,
dropping into the mid to upper 40s Saturday night. High each day
should range from 70 to 75 degrees. /22

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 437 PM CST Wed Jan 24 2024

The longwave trough will move east of the Mississippi River by
late Saturday night into Sunday, and pass over the eastern CONUS
through Sunday night before moving off the East Coast. A dry
northwesterly flow aloft will return with the passing of the
trough, with much drier and cooler air flowing into the area in
the wake of the cold front. The dry period is expected to last
through at least midweek. High temperatures on Sunday in the mid
to upper 50s should slowly climb back into the low to mid 60s on
Wednesday. Low temperatures on Sunday night through Tuesday night
should be in the 30s, with the exception of near 40 degrees at the
coast /22

&&

.MARINE...
Issued at 437 PM CST Wed Jan 24 2024

Dense sea fog will persist across portions of Mobile Bay, the
Mississippi Sound, and Gulf waters out to 20 nm off and on through
Saturday. A Marine Dense Fog Advisory is in effect through at
least Friday morning, and would likely need to be extended in
future updates. Otherwise, moderate southeasterly winds will
continue through Friday. Expect winds to turn westerly on Saturday
and northwesterly on Sunday behind a cold front. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      63  72  60  68  59  72  48  59 /  70  90  70  90  70  80   0   0
Pensacola   64  71  62  68  61  70  52  59 /  70  80  70  90  60  90  10   0
Destin      64  71  63  70  63  71  54  61 /  70  80  70  90  60  80  10   0
Evergreen   64  74  60  71  59  73  46  57 /  70  90  80  90  70  90  10   0
Waynesboro  62  73  58  70  58  72  44  55 / 100  90  70  80  80  80   0   0
Camden      63  73  60  69  58  71  44  54 /  90  90  80  90  70  90  10   0
Crestview   64  73  61  71  60  73  49  59 /  70  90  70  90  60  90  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday afternoon for ALZ051>053-261-263-
     265.

     Dense Fog Advisory from 9 PM this evening to 9 AM CST Thursday
     for ALZ261>266.

     High Rip Current Risk through late Saturday night for ALZ265-266.

     High Surf Advisory until midnight CST tonight for ALZ265-266.

FL...High Rip Current Risk through late Saturday night for FLZ202-204-
     206.

     High Surf Advisory until midnight CST tonight for FLZ202-204-206.

MS...Flood Watch through Thursday afternoon for MSZ067-075-076-078-
     079.

     Dense Fog Advisory from 9 PM this evening to 9 AM CST Thursday
     for MSZ078-079.

GM...Dense Fog Advisory until 8 AM CST Friday for GMZ630>632-650.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 24, 1:29 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CST Wed Jan 24 2024

MSZ067-242000-
Wayne MS-
129 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAYNE COUNTY THROUGH 200
PM CST...

At 129 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Turnerville to Vernon to 3 miles west of
Sandersville to 6 miles north of Tuckers Crossing to 3 miles south of
Laurel. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8894 3184 8873 3189 8848 3173 8847
      3160 8894
TIME...MOT...LOC 1929Z 219DEG 36KT 3202 8922 3190 8914 3180 8910 3171
8910 3163 8915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 2:14 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
214 PM CST Wed Jan 24 2024

MSZ067-242045-
Wayne MS-
214 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAYNE COUNTY THROUGH 245
PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Goodwater to 7 miles
southwest of Shubuta to 8 miles east of Mill Creek. Movement was
northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 8876 3185 8865 3189 8847 3179 8847
      3164 8885 3173 8889 3183 8891
TIME...MOT...LOC 2014Z 237DEG 51KT 3183 8882 3179 8879 3171 8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 2:37 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
237 PM CST Wed Jan 24 2024

MSZ067-242100-
Wayne MS-
237 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WAYNE COUNTY THROUGH 300
PM CST...

At 236 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Waynesboro to 3 miles south of
Clara to 9 miles northeast of Richton. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Clara, and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 8847 3164 8846 3149 8846 3144 8882
      3151 8878 3165 8886
TIME...MOT...LOC 2036Z 258DEG 36KT 3166 8871 3153 8872 3142 8880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 3:23 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
323 PM CST Wed Jan 24 2024

ALZ052-MSZ067-076-242200-
Washington AL-Greene MS-Wayne MS-
323 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASHINGTON...
SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES THROUGH 400 PM CST...

At 322 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Clara to 8 miles southwest
of State Line to 10 miles northwest of Leakesville. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatom, Tibbie, Millry, State Line, Buckatunna, and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 8871 3157 8869 3170 8828 3170 8809
      3166 8808 3166 8809 3164 8809 3162 8808
      3154 8807 3134 8819 3116 8882
TIME...MOT...LOC 2122Z 246DEG 31KT 3152 8863 3138 8860 3126 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 3:28 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
328 PM CST Wed Jan 24 2024

ALZ052-MSZ067-076-242215-
Washington AL-Greene MS-Wayne MS-
328 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT WASHINGTON...SOUTHEASTERN WAYNE
AND NORTHERN GREENE COUNTIES THROUGH 415 PM CST...

At 322 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Clara to 8 miles southwest
of State Line to 10 miles northwest of Leakesville. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry, State
Line, Buckatunna, and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 8871 3157 8869 3170 8828 3170 8809
      3160 8808 3155 8804 3153 8796 3148 8791
      3145 8791 3144 8793 3143 8791 3141 8792
      3141 8791 3140 8791 3140 8793 3138 8795
      3138 8792 3139 8791 3137 8791 3116 8882
TIME...MOT...LOC 2122Z 246DEG 31KT 3152 8863 3138 8860 3126 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:18 AM CSTFlood WatchMOBGeorge, Greene, Perry, Stone, Wayne39 hr
Jan 24, 1:29 PM CSTSpecial Weather StatementMOBWayne31 min
Jan 24, 2:14 PM CSTSpecial Weather StatementMOBWayne31 min
Jan 24, 2:37 PM CSTSpecial Weather StatementMOBWayne23 min
Jan 24, 2:48 PM CSTDense Fog AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne18 hr
Jan 24, 3:28 PM CSTSpecial Weather StatementMOBGreene47 min
Jan 24, 4:11 PM CSTAreal Flood AdvisoryMOBGreene, Perry, Stone3 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.